Lacking enough of a particular vitamin can cause problems for your body. The body needs certain vitamins to function properly and if you fall short, you can experience physical symptoms. The symptoms can become quite severe if the deficiency is pronounced. Among the deficiency symptoms for some vitamins are seizures. Be aware that not all seizures are caused by vitamin deficiencies, though. You need to see a doctor immediately if you start to experience seizures.
Video of the Day
Vitamin B6, or pyridoxine, is responsible for two types of seizures: One occurs because of a basic deficiency, and the other accompanies a disease called pyridoxine-dependent epilepsy or pyridoxine-responsive epilepsy. A regular deficiency of B6 may result in seizures along with skin rashes and cracks. The Merck Manual notes a “pins-and-needles” feeling in hands and feet is another possible symptom. Taking an oral vitamin B6 supplement can correct the problem.
Pyridoxine-dependent epilepsy, however, is another issue altogether. PDE can begin even before birth, but it may also begin several months afterward. Anticonvulsant medicine doesn’t stop these seizures. The organization Epilepsy Action says trying to diagnose what is causing infantile spasms or seizures is difficult and involves a process of elimination. If an infant presents with seizures, he is given pyridoxine for about a month and observed to see if the seizures improve or stop. If they do, says Epilepsy Action, the pyridoxine is halted and restarted, and the infant is monitored for corresponding changes in the seizures. Infantile seizures might also be a symptom of West syndrome, which can respond to pyridoxine therapy also, although it isn’t a main form of treatment.
Thiamin, thiamine or vitamin B1 deficiency, when severe enough, can cause seizures. Thiamin deficiency results in a disease called beriberi. The Linus Pauling Institute divides beriberi into three different types, descriptive of what is affected. Seizures are a symptom of severe dry beriberi, also known as paralytic, or nervous beriberi. The University of Maryland Medical Center notes that the main treatment for beriberi is replenishing the body’s thiamin stores via either shots or pills.
Seizures aren’t a symptom of vitamin E deficiency, but vitamin E has been under investigation as an anti-seizure treatment. Results are mixed, and while vitamin E supplementation doesn’t seem to help adults, it might hold some benefit as an additional therapy for children. Studies are few and far between. A 1994 study discussed in a 2008 literature review in the journal "Epilepsia" found no benefit for adults, but an earlier study from 1989, also discussed in "Epilepsia," found improvement in children. The "Epilepsia" review noted that some deficiency had been noted in epileptics, but whether this was a true deficiency or a side effect of medication was unknown.